Oklahoma, 2011

Damaging Winds in Oklahoma, August 3, 2011

August 3, 2011 · NWS TSA · 3 events in 1 county or zone

Thunderstorms developed during the late afternoon of August 3rd near a weak frontal boundary that was draped across northeastern Oklahoma. There were isolated occurrences of wind damage associated with a few of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the late afternoon of August 3rd near a weak frontal boundary that was draped across northeastern Oklahoma. There were isolated occurrences of wind damage associated with a few of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 3, 2:00 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
300 PM CDT WED AUG 3 2011

.DISCUSSION...
HISTORIC HEAT WAVE CONTINUES THIS AFTERNOON ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS WITH A FEW LOCATIONS LIKELY
REACHING ALL TIME HIGH TEMPERATURES. FRONTAL BOUNDARY IS CURRENTLY
LOCATED ALONG THE INTERSTATE 44 CORRIDOR. SOUTH OF BOUNDARY...
TEMPERATURES HAVE SOARED INTO THE 110-115 DEGREE RANGE WITH LIGHT
WESTERLY FLOW/EXTREMELY DRY SOIL CONDITIONS.  ISOLATED THUNDERSTORMS
WILL REMAIN POSSIBLE IN THE HIGHER TERRAIN OF SOUTHEAST OKLAHOMA
THROUGH EARLY EVENING. ISOLATED THUNDERSTORMS COULD ALSO DEVELOP
ACROSS FAR NORTHEAST OKLAHOMA THIS EVENING ALONG/NORTH OF BOUNDARY
IN POCKET OF SLIGHTLY DEEPER MOISTURE.

REMNANTS OF BOUNDARY WILL LIKELY REMAIN ACROSS NORTHEAST OKLAHOMA
ON THURSDAY AND AGAIN COULD SEE ISOLATED TO WIDELY SCATTERED
AFTERNOON/EVENING THUNDERSTORMS...WHICH COULD PROVIDE SOME BRIEF
LOCALIZED RELIEF FROM THE HEAT. OPERATIONAL MODELS DIFFER ON
PRECIPITATION COVERAGE AND AT THIS POINT...NOT TOO OPTIMISTIC ON
OVERALL RAINFALL CHANCES.

UPPER HIGH STILL FORECAST TO RETROGRADE INTO THE WESTERN CONUS THIS
WEEKEND INTO THE EARLY PART OF NEXT WEEK.  STORMS WILL LIKELY
DEVELOP ON THE PERIPHERY OF UPPER HIGH AS NORTHWEST FLOW ALOFT
DEVELOPS.  THIS SHOULD ALLOW FOR AT LEAST LOW THUNDERSTORMS CHANCES
ACROSS NORTHEAST OKLAHOMA/NORTHWEST ARKANSAS EACH DAY. GENERALLY
EXPECT THUNDERSTORM CHANCES TO REMAIN LOW AND THUS TRENDED
TEMPERATURES TOWARD THE WARMER/DRIER ECMWF SOLUTION...WHICH HAS
BEEN MUCH BETTER OF LATE. ALSO EXTENDED EXCESSIVE HEAT WARNING
THROUGH SATURDAY AND THIS WILL LIKELY NEED TO BE EXTENDED FURTHER
IF FORECAST CONTINUES AS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   80 107  80 105 /  20  20  20  20
FSM   79 109  79 105 /  20  20  20  20
MLC   80 110  82 107 /  20  10  10  10
BVO   76 105  76 105 /  30  20  20  20
FYV   75 102  75 100 /  20  20  20  20
BYV   78 100  75  98 /  20  20  20  20
MKO   78 108  80 104 /  20  20  20  20
MIO   76 103  75 101 /  30  20  20  20
F10   76 109  80 106 /  20  10  10  10
HHW   81 108  79 107 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     EXCESSIVE HEAT WATCH FROM 7 PM SATURDAY TO 9 PM MONDAY FOR
     OKZ049-OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-
     OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-
     OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
     OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

     EXCESSIVE HEAT WATCH FROM 7 PM SATURDAY TO 9 PM MONDAY FOR
     ARZ001-ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...20
LONG TERM....12
Hazardous weather outlook, Aug 3, 4:07 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
507 PM CDT WED AUG 3 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
507 PM CDT WED AUG 3 2011

...RECORD-BREAKING HEATWAVE CONTINUES...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
VERY DANGEROUS HEAT CONDITIONS CONTINUED TO BE OBSERVED ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON AS HIGH
TEMPERATURES ROSE UP INTO THE 106 TO 115 DEGREE RANGE WITH HEAT
INDEX VALUES AROUND 110 TO NEAR 120 DEGREES. THIS CONDITIONS ARE
EXPECTED TO CONTINUE THROUGH THE EVENING HOURS AS TEMPERATURES
WILL BE SLOW TO FALL. OVERNIGHT LOW TEMPERATURES SHOULD STAY UP IN
THE UPPER 70S AND LOW 80S...PROVIDING LITTLE TO NO RELIEF FROM THE
HEAT.

A WEAK FRONTAL BOUNDARY HAD PUSHED INTO NORTHEAST OKLAHOMA
TODAY...ALLOWING FOR ISOLATED SHOWERS AND THUNDERSTORMS TO
DEVELOP. SCATTERED SHOWERS AND THUNDERSTORMS HAD ALSO DEVELOPED
ACROSS THE HIGHER TERRAIN LOCATIONS OF SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF
BECOMING STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH INTO THE OVERNIGHT HOURS AS THE BOUNDARY REMAINS NEAR THE
REGION.

EVEN WITH SOME SCATTERED PRECIPITATION OCCURRING THIS
AFTERNOON...HOT AND DRY CONDITIONS ARE CONTINUING TO CREATE
LIMITED FIRE WEATHER DANGERS THROUGHOUT EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. ELEVATED FIRE WEATHER DANGERS WERE ALSO
OCCURRING ACROSS A FEW LOCATIONS IN NORTHEAST OKLAHOMA WHERE
BREEZY SOUTHERLY WINDS WERE OCCURRING. THESE CONDITIONS SHOULD
CONTINUE THROUGH THE EVENING AND BEGIN TO DECREASE FIRE DANGERS AS
RELATIVE HUMIDITY VALUES INCREASE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY AND FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THE UPPER RIDGE IS EXPECTED TO SHIFT WESTWARD THIS WEEKEND TO
ALLOW FOR CONTINUED THUNDERSTORM CHANCES MAINLY ACROSS NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. THE RIDGE LOOKS TO FLATTEN OUT
SOME DURING THE FIRST HALF OF NEXT WEEK WITH A FRONTAL BOUNDARY
POSSIBLY PUSHING INTO THE REGION. THIS WILL ALLOW FOR A CONTINUED
CHANCES FOR STORMS.

AFTERNOON HEAT INDICES WILL CONTINUE TO BE IN THE 105 TO 115 RANGE
THROUGH THE END OF THE WEEK...WITH A SLIGHT DOWNWARD TREND INTO
THE 105 TO 110 RANGE BY LATE IN THE WEEKEND AND EARLY NEXT WEEK.
THE EXCESSIVE HEAT WARNINGS HAVE BEEN EXTENDED THROUGH SATURDAY
FOR THE REGION.

ONGOING SEVERE TO EXTREME DROUGHT CONDITIONS AND VERY HOT
TEMPERATURES WILL CONTINUE TO YIELD ELEVATED FIRE DANGER ACROSS
MUCH OF THE AREA UNTIL SUBSTANTIAL RAINFALL OCCURS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 3, 2:30 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT WED AUG 3 2011

OKZ076-032100-
LE FLORE OK-
330 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN LE FLORE

AT 330 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER FAR
SOUTHEASTERN LE FLORE COUNTY...MOVING WEST AT 5 MPH..

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3451 9464 3461 9463 3470 9446 3470 9445
      3455 9445 3451 9446
TIME...MOT...LOC 2030Z 078DEG 5KT 3458 9448
Special weather statement, Aug 3, 3:14 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
414 PM CDT WED AUG 3 2011

OKZ054-055-060-032145-
OSAGE OK-TULSA OK-WASHINGTON OK-
414 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     FAR EASTERN OSAGE...FAR NORTHERN TULSA AND FAR SOUTHERN
WASHINGTON

AT 413 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
SKIATOOK...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...AVANT...WOLCO...SKIATOOK...
COLLINSVILLE...VERA AND RAMONA.

A WIND GUST TO 46 MPH WAS MEASURED AT THE SKIATOOK MESONET SITE JUST
AFTER 4 PM.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3639 9581 3637 9582 3632 9611 3654 9611
      3656 9582
TIME...MOT...LOC 2113Z 251DEG 7KT 3643 9598
Special weather statement, Aug 3, 4:27 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
527 PM CDT WED AUG 3 2011

OKZ054-059-032300-
OSAGE OK-PAWNEE OK-
527 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE AND PAWNEE

AT 527 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 17 MILES WEST OF
RALSTON...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...RALSTON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3670 9701 3669 9695 3675 9686 3651 9671
      3634 9700 3636 9704 3651 9704 3654 9698
      3656 9691 3658 9690 3659 9692 3658 9704
      3659 9706 3663 9706
TIME...MOT...LOC 2227Z 211DEG 17KT 3646 9703
Special weather statement, Aug 3, 5:14 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
614 PM CDT WED AUG 3 2011

OKZ073>075-032345-
HASKELL OK-LATIMER OK-PITTSBURG OK-
614 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN HASKELL...NORTHEASTERN PITTSBURG AND NORTHERN
     LATIMER

AT 614 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
LEWISVILLE...MOVING EAST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...LEQUIRE...LEWISVILLE...KINTA...
QUINTON AND ROBBERS CAVE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3524 9510 3497 9507 3499 9543 3516 9541
TIME...MOT...LOC 2314Z 264DEG 4KT 3508 9528

The radar

The Tulsa radar (KINX), 79 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osage

When
August 3, 5:20 PM CST
Where
Osage County, 0.58 mi WSW of Nelagoney
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.628, -96.240

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Osage

When
August 3, 5:44 PM CST
Where
Osage County, 6 mi NNE of Nelagoney
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.710, -96.189

The grounds manager at Woolaroc State Park reported several large trees blown down at the entrance to the park. Several sheds were also damaged by the wind and a number of large tree limbs were blown down.

Thunderstorm Wind, Osage

When
August 3, 5:45 PM CST
Where
Osage County, Okesa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.720, -96.130

Strong thunderstorm wind blew down numerous large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332494, 332495, 332496.